Alert archive / Kentucky / Flash Flood Warnings in 2017

Flash Flood Warning 31, NWS Louisville, KY

October 10, 2017Ohio County, Kentucky

NWS Louisville, KY issued this flash flood warning at Oct 10, 2017, 1:40 PM CDT for Ohio County, Kentucky. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 10, 2017, 1:40 PM CDT (18:40 UTC)
Expired
Oct 10, 2017, 4:45 PM CDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

County Ohio County, KY

The radar

The Ft Campbell radar (KHPX), 73 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 10, 1:50 PM CDTHEAVY RAIN 2.042 Ene Hartford, KYOHIO COUNTY MESONET SITE MEASURED 2.04 INCHES OF RAIN OVER THE PAST HOUR. TOTAL OF 3.19 INCHES SINCE MIDNIGHT.
Oct 10, 2:15 PM CDTFLASH FLOOD1 Nne Mchenry, KYPARTS OF HIGHWAY 62 TOWARD MCHENRY ARE IMPASSABLE.
Oct 10, 2:15 PM CDTFLASH FLOOD2 Ne Hartford, KYVEHICLES STUCK IN HIGH WATER ON HIGHWAY 69 NEAR HAMLIN CHAPEL ROAD. OCCUPANTS ARE SAFE.
Oct 10, 2:30 PM CDTHEAVY RAIN 4.112 Ene Hartford, KY4.11 INCHES OF RAIN OVER THE PAST 3 HOURS AT THE KENTUCKY MESONET SITE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 686 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
686 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

129 
WGUS53 KLMK 101840
FFWLMK
KYC183-102145-
/O.NEW.KLMK.FF.W.0031.171010T1840Z-171010T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
140 PM CDT TUE OCT 10 2017

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Central Ohio County in central Kentucky...

* Until 445 PM CDT

* At 139 PM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms are producing heavy rain across the warned area. The 
  Kentucky Mesonet station near Hartford already has reported nearly 
  2 and a half inches in the last couple of hours. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Hartford, Beaver Dam, Centertown, Mchenry, Rockport, Windy Hill,
  Jingo, Rosine, Sulphur Springs and Simmons.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3736 8712 3738 8709 3739 8710 3758 8678
      3739 8665 3727 8698 3729 8698 3730 8699
      3732 8699 3736 8703 3737 8707 3733 8711
      3733 8712 3734 8714

$$

RJS
1 follow-up statement
177 
WGUS73 KLMK 101947
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
247 PM CDT TUE OCT 10 2017

KYC183-102145-
/O.CON.KLMK.FF.W.0031.000000T0000Z-171010T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ohio KY-
247 PM CDT TUE OCT 10 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
CENTRAL OHIO COUNTY...

At 315 PM CDT, local law enforcement reported vehicles stuck in high 
water on Highway 69 near Hamlin Chapel Road. They also reported 
parts of Highway 62 toward McHenry are impassable. The Kentucky 
Mesonet station near Hartford has reported a little over 4 inches of 
rain. 

Some locations that will experience flooding include...
Hartford, Beaver Dam, Centertown, Mchenry, Rockport, Windy Hill,
Jingo, Rosine, Sulphur Springs and Simmons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3736 8712 3738 8709 3739 8710 3758 8678
      3739 8665 3727 8698 3729 8698 3730 8699
      3732 8699 3736 8703 3737 8707 3733 8711
      3733 8712 3734 8714

$$

RJS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Oct 10, 1:32 PM CDT, 8 minutes earlier.

Area forecast discussion, Oct 10, 1:32 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
232 PM EDT Tue Oct 10 2017

.Short Term...(This evening through Wednesday night)
Issued at 215 PM EDT Tue Oct 10 2017

As of mid afternoon, a surface analysis depicted a low near St
Louis, Missouri. A warm front, which started this morning near the
Tennessee border, has now lifted north to almost the Ohio River
evident by a south wind shift and an increase in low level moisture
characterized by dewpoints in the low 70s. A cold front bisected the
states of Missouri and Arkansas, steadily marching east. Finally,
regional radar showed widespread showers with some embedded thunder
mainly along/west of I-65, slowly moving east/northeast.

Complex and messy weather will be the theme through tomorrow morning
until the front passes the region. Confidence is average to above
average in regard to the synoptic features. For the remainder of
this afternoon and evening, plan on widespread showers to move
across the area as this initial wave lifts through TN/KY into IN/OH.
There will be pockets of thunder along with pockets of heavier rain.
Can't rule out some ponding and poor drainage issues especially as
this moves into the Louisville metro for the evening rush commute
times.

Once this waves passes but still ahead of the cold front, there will
remain chances for scattered showers and maybe a rumble of thunder,
though the instability is very limited with loss of daytime heating.
The front doesn't pass through the area until overnight. By dawn
Wednesday, it should be along or just east of the I-75 corridor.
This will result in a west/east gradient in low temperatures. Those
remaining in the warm sector tonight will likely stay in the upper
60s to even low 70s in places while western areas drop into the
mid/upper 50s to lower 60s under strong cold air advection. Any
lingering showers should exit out of the area by mid morning
Wednesday.

Wrap around stratus will likely spread across southern Indiana and
parts of north central Kentucky tomorrow while southern areas see a
little more sunshine. The big story will be the return to more
seasonable temperatures and humidity with highs staying in the upper
60s to middle 70s.

High pressure will begin to work into the region Wednesday night
though the core of it will stay west along the MS River through
Thursday morning. There is some signal for fog and/or stratus to
form Wednesday night thanks to clearing skies, residual moisture,
and lighter winds. For now, added patchy fog wording to the
forecast. Plan on lows in the lower 50s.

&&

.Long Term...(Thursday through Tuesday)
Issued at 220 PM EDT Tue Oct 10 2017

For the end of the work week into the upcoming weekend, upper level
ridging is expected to build across the southeast US while a trough
and series of weather systems come out of the western US into the
central and northern Plains. This will bring moderating
temperatures, back into the lower 80s by this weekend.

The 10.12z forecast cycle continues to advertise a strong cold front
passage Sunday into Sunday night. Ahead of it, a tighter pressure
gradient and a well mixed boundary layer may produce gusty southwest
winds in the afternoon. Rain chances look to be confined mainly to
the afternoon and evening hours Sunday, though this could shift
either way depending on the frontal passage timing. Highs on Sunday
are likely to reach the upper 70s to lower/middle 80s, potentially
offset some by increased cloud cover compared to Saturday.

In its wake, the early to middle portions of next week look to have
refreshing autumn air as cool Canadian high pressure builds into the
lower Great Lakes and lower Ohio Valley. A model consensus puts
highs in the 60s and lows in the 40s with dry conditions Monday
through at least Wednesday.

&&

.Aviation...(18Z TAF Issuance)
Issued at 125 PM EDT Tue Oct 10 2017

Complex forecast this period, with a warm frontal boundary slowly
moving through the region and plenty of moisture for it to work with
to generate showers and storms. The best chance for these will be
the first several hours of this forecast period, but then as the
lagging cold front approaches the region tonight, expect lowering
ceilings. These should hold out for most of the rest of the period,
with perhaps us returning to VFR thresholds under west winds by
Wednesday afternoon.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...ZT
Long Term...ZT
Aviation...RJS
Hazardous weather outlook, Oct 10, 1:39 PM CDT, 1 minute before
Hazardous Weather Outlook
National Weather Service Louisville KY
239 PM EDT Tue Oct 10 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-111845-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
239 PM EDT Tue Oct 10 2017 /139 PM CDT Tue Oct 10 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Thunderstorms will continue through this evening, becoming scattered
late evening and overnight. The main hazard will be heavy rain and
localized flooding, especially in poor draining areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible Sunday and Sunday evening, though
organized severe weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
to the National Weather Service.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

ZT

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 1:25 PM CDTAreal Flood AdvisoryLMKOhio3 hr
Oct 10, 2:23 PM CDTAreal Flood AdvisoryLMKBreckinridge, Grayson, Ohio3 hr
Oct 10, 4:12 PM CDTAreal Flood AdvisoryLMKBreckinridge, Hardin, Meade2 hr
Oct 10, 5:46 PM CDTRiver Flood WarningLMKOhio38 hr

Nearby

Flash Flood Warnings in Kentucky, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.